Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 182, NWS Norman, OK

June 9, 1997Beckham County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 9, 1997, 4:15 PM CDT for Beckham County, Oklahoma. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 9, 1997, 4:15 PM CDT (21:15 UTC)
Expired
Jun 9, 1997, 5:00 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Beckham County, OK

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:20 PM CDTHail 1Sayre, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 9.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 1997-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 1997-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1020 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 092117 RRA
SVROKC
OKC009-092200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
415 PM CDT MON JUN 09 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     BECKHAM

INCLUDING THE FOLLOWING LOCATIONS
     CARTER...ELK CITY AND SAYRE

AT 415 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM BETWEEN
ERICK AND SAYRE. ANOTHER DEVELOPING THUNDERSTORM WAS LOCATED BETWEEN
SAYRE AND ELK CITY. HAIL TO QUARTER SIZE IS LIKELY. THE STORMS WERE
MOVING SLOWLY NORTHEASTWARD.

MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES.  HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.


LAT...LON 3519  9939 3516  9984 3535  9993 3549  9938

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:49 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 9, 3:49 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED FFA AREA
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT MON JUN 9 1997

MAIN FORECAST PROBLEM THIS AFTERNOON IS PROBABILITY OF HEAVY
RAIN OVER NORTHERN PTN FA. UPPER DIFFLUENCE AND DEEP RICH
MOISTURE ARE IN PLACE AS UPPER LOW OPENS UP AND LIFTS OUT
OVER NRN OK TONIGHT.   LIMITING FACTOR FOR FLASH FLOODING IS THAT
THE GROUND IN MOST PLACES IS NOWHERE NEAR SATURATION...BUT
SLOW-MOVING HEAVY THUNDERSTORMS UNDER THE DIFFLUENT AREA SHOULD
REMEDY THAT QUICKLY. WILL GO WITH A FLASH FLOOD WATCH FOR ABOUT THE
NORTHERN HALF OF FA TONIGHT.  OTHERWISE TEMPS SIMILAR TO PREVIOUS
FORECAST/GUIDANCE AND WINDS LIGHT THROUGH PD.

FCSTID = 10
OKC   64  76  66  85 /  90  60  30  20
HBR   61  78  64  87 /  90  30  40  30
SPS   63  78  65  89 /  70  40  30  20
GAG   59  76  64  87 /  90  30  40  30
PNC   61  75  65  85 /  90  60  40  20
DUA   66  78  65  87 /  70  50  30  20

.OKC...
OK...FFA OKZ004>020-022>0031.
TX...NONE.

In the hours before

Local storm report, Jun 9, 10:36 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT  ...TEST...
NATIONAL WEATHER SERVICE NORMAN OK
1101 AM CDT MON JUN 09 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1054 AM    NORMAN                    OK   NON TSTM WINDS
06/09/97   CLEVELAND                      TEST...TEST...TEST
Local storm report, Jun 9, 11:01 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT  ...TEST...
NATIONAL WEATHER SERVICE NORMAN OK
1101 AM CDT MON JUN 09 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1054 AM    NORMAN                    OK   NON TSTM WINDS
06/09/97   CLEVELAND                      TEST...TEST...TEST
Special weather statement, Jun 9, 12:29 PM CDT, 3 hours 46 minutes before
OKZ004>053-TXZ083>090-101130-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT MON JUN 9 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER WESTERN NORTH TEXAS. MAIN THREAT IS LARGE HAIL...

THE SLIGHT RISK AREA IS FROM WICHITA FALLS AND ARCHER CITY WESTWARD
THROUGH QUANAH AND KNOX CITY.

A STORM SYSTEM OVER NORTHEASTERN NEW MEXICO WILL MOVE EAST AND INTERACT
WITH RICH MOISTURE OVER OKLAHOMA AND TEXAS. THIS WILL CAUSE NUMEROUS
SHOWERS AND THUNDERSTORMS OVER THE AREA. THE GREATEST RISK FOR SEVERE
THUNDERSTORMS WILL BE OVER WESTERN NORTH TEXAS...WHERE ABUNDANT SUNSHINE
WILL LEAD TO INCREASING INSTABILITY. SOME OF THE STRONGER STORMS MAY
PRODUCE LARGE HAIL AND GUSTY WINDS.

ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT EXPECTED FURTHER NORTH OVER
OKLAHOMA...HEAVY RAINFALL WILL BE POSSIBLE IN THE AREA FROM WOODWARD TO
KINGFISHER TO OKLAHOMA CITY. A WEAK STATIONARY FRONT IN THIS AREA WILL
SERVE AS A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. ISOLATED
RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE BEFORE THE
PRECIPITATION TAPERS OFF TUESDAY MORNING. THIS MAY CAUSE SOME FLOODING
OF LOW AREAS.

NOTE...ROUTINE ISSUANCE OF| THIS THUNDERSTORM OUTLOOK WILL END FRIDAY
JUNE 13TH. AFTER THAT...THE OUTLOOK WILL BE ISSUED ON AN AS-NEEDED BASIS
ONLY.

BSC
Special weather statement, Jun 9, 12:30 PM CDT, 3 hours 45 minutes before
OKZ004>053-TXZ083>090-101130-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT MON JUN 9 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER WESTERN NORTH TEXAS. MAIN THREAT IS LARGE HAIL...

THE SLIGHT RISK AREA IS FROM WICHITA FALLS AND ARCHER CITY WESTWARD
THROUGH QUANAH AND KNOX CITY.

A STORM SYSTEM OVER NORTHEASTERN NEW MEXICO WILL MOVE EAST AND INTERACT
WITH RICH MOISTURE OVER OKLAHOMA AND TEXAS. THIS WILL CAUSE NUMEROUS
SHOWERS AND THUNDERSTORMS OVER THE AREA. THE GREATEST RISK FOR SEVERE
THUNDERSTORMS WILL BE OVER WESTERN NORTH TEXAS...WHERE ABUNDANT SUNSHINE
WILL LEAD TO INCREASING INSTABILITY. SOME OF THE STRONGER STORMS MAY
PRODUCE LARGE HAIL AND GUSTY WINDS.

ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT EXPECTED FURTHER NORTH OVER
OKLAHOMA...HEAVY RAINFALL WILL BE POSSIBLE IN THE AREA FROM WOODWARD TO
KINGFISHER TO OKLAHOMA CITY. A WEAK STATIONARY FRONT IN THIS AREA WILL
SERVE AS A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. ISOLATED
RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE BEFORE THE
PRECIPITATION TAPERS OFF TUESDAY MORNING. THIS MAY CAUSE SOME FLOODING
OF LOW AREAS.

NOTE...ROUTINE ISSUANCE OF THIS THUNDERSTORM OUTLOOK WILL END FRIDAY
JUNE 13TH. AFTER THAT...THE OUTLOOK WILL BE ISSUED ON AN AS-NEEDED BASIS
ONLY.

BSC
Local storm report, Jun 9, 4:15 PM CDT, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
415 PM CDT MON JUN 09 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

336 PM     8 N APACHE                OK   0.75 INCH HAIL
06/09/97   CADDO

355 PM     5 W FLETCHER              OK   0.75 INCH HAIL
06/09/97   COMANCHE                       AT LAKE ELLSWORTH

415 PM     RUSH SPRINGS              OK   0.75 INCH HAIL
06/09/97   GRADY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:20 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady40 min
Jun 9, 3:30 PM CDTSevere Thunderstorm WarningOUNComanche45 min
Jun 9, 3:59 PM CDTSevere Thunderstorm WarningOUNGrady, Stephens46 min
Jun 9, 4:12 PM CDTSevere Thunderstorm WarningOUNComanche48 min
Jun 9, 4:42 PM CDTSevere Thunderstorm WarningOUNGarvin, Grady, Stephens48 min
Jun 9, 4:56 PM CDTSevere Thunderstorm WarningOUNBeckham, Washita49 min
Jun 9, 5:15 PM CDTSevere Thunderstorm WarningOUNCotton, Stephens45 min
Jun 9, 5:25 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray50 min
Jun 9, 5:34 PM CDTSevere Thunderstorm WarningOUNPontotoc, Seminole41 min
Jun 9, 5:42 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Kiowa63 min
Jun 9, 5:42 PM CDTSevere Thunderstorm WarningOUNWashita63 min
Jun 9, 5:55 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens65 min
Jun 9, 6:08 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc67 min
Jun 9, 6:14 PM CDTSevere Thunderstorm WarningOUNCarter46 min
Jun 9, 6:48 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson42 min
Jun 9, 6:55 PM CDTSevere Thunderstorm WarningOUNLove50 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.